Iowa, 2014Hail and Damaging Winds in Iowa, August 31, 2014
August 31, 2014 · NWS OAX · 5 events in 3 counties and zones
A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon. As a cold front and associated upper level jet streak interacted with the instability, thunderstorms developed from northeast Nebraska into Northern Kansas. These thunderstorms moved east through the rest of the afternoon and evening hours, crossing eastern Nebraska and western Iowa produced mainly hail and wind damage, but heavy rainfall also occurred in parts of the area as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 1:46 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 31, 1:46 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT SUN AUG 31 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014
CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.
WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014
ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1125 PM CDT SAT AUG 30 2014
VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST
THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT
ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO
50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z
AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS
ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST
SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND
KLNK TAF SITES AFTER 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...CHERMOK
Hazardous weather outlook, Aug 31, 3:10 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN AUG 31 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE
LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE
PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY
THIS EVENING.
MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN
SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW
FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN.
THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO
EASTERN NEBRASKA LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS
EVENING.
FOBERT
In the hours before
Local storm report, Aug 31, 5:47 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL BENNET 40.68N 96.51W
08/31/2014 E1.00 INCH LANCASTER NE TRAINED SPOTTER
&&
JBSpecial weather statement, Aug 31, 5:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT SUN AUG 31 2014
IAZ055-069-NEZ045-010045-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
657 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHERN HARRISON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 745 PM
CDT...
AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT CALHOUN...OR 16 MILES NORTH OF OMAHA...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...MISSOURI VALLEY...LOGAN...FORT CALHOUN...PERSIA...MODALE...
DESOTO BEND NATIONAL WILDLIFE REFUGE...HISTORICAL VILLAGE WELCOME
CENTER AND WILSON ISLAND STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.
LAT...LON 4147 9555 4140 9612 4159 9614 4170 9559
TIME...MOT...LOC 2357Z 267DEG 27KT 4151 9603
KERN
Local storm report, Aug 31, 6:02 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 3 W FORT CALHOUN 41.46N 96.08W
08/31/2014 M58 MPH WASHINGTON NE TRAINED SPOTTER
&&
DFOBERTLocal storm report, Aug 31, 6:07 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL PALMYRA 40.71N 96.39W
08/31/2014 M1.75 INCH OTOE NE BROADCAST MEDIA
&&
VDEWALDSpecial weather statement, Aug 31, 6:07 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT SUN AUG 31 2014
NEZ066-089-090-010030-
GAGE NE-JOHNSON NE-LANCASTER NE-
707 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON...NORTHERN
GAGE AND SOUTHEASTERN LANCASTER COUNTIES UNTIL 730 PM CDT...
AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PICKRELL...OR NEAR BEATRICE...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...FIRTH...CORTLAND...PICKRELL AND ADAMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.
LAT...LON 4028 9690 4044 9690 4058 9651 4035 9639
TIME...MOT...LOC 0006Z 242DEG 49KT 4035 9682
CHERMOK
Local storm report, Aug 31, 6:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LINCOLN 40.82N 96.69W
08/31/2014 M0.75 INCH LANCASTER NE TRAINED SPOTTER
&&
VDEWALDThunderstorm Wind, Harrison
- When
- August 31, 6:09 PM CST to 6:13 PM CST
- Where
- Harrison County, 0.69 mi S of Missouri Vly
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.560, -95.900
A local road mesonet station at the intersection of highway 30 and interstate 29 recorded a 60 mph wind gusts. Trained spotters in the area reported that 5 inch tree limbs were downed in the city of Missouri Valley.
Thunderstorm Wind, Shelby
- When
- August 31, 6:36 PM CST
- Where
- Shelby County, 0.86 mi SW of Irwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -95.210
The gust was estimated by the a trained spotter.
Thunderstorm Wind, Shelby
- When
- August 31, 6:36 PM CST
- Where
- Shelby County, 2.07 mi SE of Earling
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -95.390
The emergency manager estimated the gust to 65 mph.
Thunderstorm Wind, Fremont
- When
- August 31, 7:06 PM CST
- Where
- Fremont County, 1.05 mi W of Percival
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -95.820
A trained spotter reported wind gusts to 60 mph.
Hail, Fremont
- When
- August 31, 7:06 PM CST
- Where
- Fremont County, 1.05 mi W of Percival
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -95.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531843, 531846, 531847, 531849, 531851.